Dr. Eisner Q&A #6
Question #1: I’m 19 and a few months ago, I started to get severe pains in my chest and my breathing was very bad. I have a heart condition so I went to the hospital. Thankfully, I was told it was not my heart, but the pain continued. My doctor suggested acid reflux and she prescribed medication. I felt great! Two days ago, the symptoms returned after a large meal. Are respiratory problems a common symptom of acid reflux?
Answer: With symptoms such as yours, the first concern always must be the heart. You need to work with your physicians on insuring that what you are experiencing is not heart-related. Typically, difficulty breathing is not a sign of reflux disease, so respiratory problems need to be ruled out as well. Cough and asthma-like symptoms can be atypical manifestations of reflux disease. If that is the case, higher doses of reflux medications for a longer duration of time may be necessary. Finally, large meals can take a longer amount of time to leave the stomach, and therefore, increase the chance of refluxing. Frequent small meals, or perhaps medication to help empty the stomach may be indicated. You should see your physician to discuss all of the above.
Question #2: I am 30 years old and I don’t have any risk factors for GERD, such as obesity. Two weeks ago, I started having excess gas and belching. I felt like I had too much acid. I am currently taking Motilium and Gaviscon (because I'm breastfeeding). I do feel some improvement, but I still feel like something is stuck in my esophagus, I have a burning in the back of my throat, and a feeling of fullness/pressure behind the breastbone. What should I do?
Answer: Globus hystericus is the sensation of something of a lump or something being stuck in the throat. It is most commonly caused by reflux disease and it can be exacerbated by stress. That being said, initial evaluation usually includes a barium study or endoscopy to rule out a structural lesion. While serious conditions are unlikely in someone your age, the typical treatment plan would be to obtain one of those diagnostic studies if there is no improvement with a course of medications. Many things could have exacerbated your condition, including dietary changes and the stress of a newborn. I would recommend following up with your MD if the symptoms are not relieved after the treatment.
Question #3: My father survived stomach cancer, but developed acid reflux disease as a byproduct of his radiation treatment. He now vomits seven to eights times a day and suffers from uncontrollable burping. How can his condition be treated?
Answer: There are many things that can be causing your father’s symptoms. A lot would depend on the treatment he had for his prior stomach cancer. Assuming a large amount of his stomach was removed at surgery, that would explain his vomiting. Additionally, the radiation can cause inflammation and scarring, even years later, contributing to the vomiting. The physicians need to rule out recurrent stomach cancer as the cause, and then consider medications that aid in emptying the stomach. Frequent, small meals will usually help as well. As always, frequent contact with his treating physicians, as well as consideration for a second opinion at a tertiary care center for a complicated case such as this, should be considered.
Question #4: I take six antacid tablets before bed time to control my acid reflux at night. Then after about three hours of sleep, the burning in my esophagus will wake me up, and I take two more tablets. What are the long-term effects of taking all of these antacids?
Answer: While there are no long-term effects of taking that amount of antacids, the acid may be damaging your esophagus. Prescription-strength medications, such as H2 blockers or proton pump inhibitors, would likely be indicated to decrease the acid and prevent acid exposure to the esophagus. In addition to causing esophagitis (esophageal inflammation), such exposure may result in pre-cancerous and cancerous lesions of the esophagus. You should discuss these treatment possibilities, as well as an endoscopy, to rule out serious esophageal problems with your physician.
*Note: All questions were paraphrased and original dates and names were removed.
Important: We hope you find this general medical and health information useful, but this Q&A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer